Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 163, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 2, 2024, 3:08 PM EDT for Chester County, Pennsylvania. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2024, 3:08 PM EDT (19:08 UTC)
- Expired
- Aug 2, 2024, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chester County, PA
The radar
The Philadelphia radar (KDIX), 126 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 3:22 PM EDT | TSTM WND DMG | 2 Ssw West Nantmeal Twp, PA | Report of tree limbs on wires in Wyebrooke, PA. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
261
WUUS51 KPHI 021908
SVRPHI
PAC029-022000-
/O.NEW.KPHI.SV.W.0163.240802T1908Z-240802T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
308 PM EDT Fri Aug 2 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Chester County in southeastern Pennsylvania...
* Until 400 PM EDT.
* At 307 PM EDT, a severe thunderstorm was located over Gap, or 9
miles south of New Holland, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
West Chester, Pottstown, Coatesville, Downingtown, Parkesburg,
Honey Brook, Elverson, Homeville, Cochranville, Pughtown, Mount
Vernon, Marshallton, Lionville-Marchwood, Glenmoore, Chester
Springs, Lionville, Cedarville, West Goshen, Stowe, and Atglen.
This includes Pennsylvania Turnpike between mile markers 300 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 7601 3987 7599 3991 7600 3994 7598
3995 7600 4004 7593 4011 7594 4025 7567
4024 7565 3995 7551 3980 7603
TIME...MOT...LOC 1907Z 254DEG 23KT 3997 7602
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fitzsimmons1 follow-up statement
473
WWUS51 KPHI 021942
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
342 PM EDT Fri Aug 2 2024
PAC029-022000-
/O.CON.KPHI.SV.W.0163.000000T0000Z-240802T2000Z/
Chester PA-
342 PM EDT Fri Aug 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL CHESTER COUNTY...
At 342 PM EDT, a severe thunderstorm was located over Lionville, or 7
miles northwest of West Chester, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
West Chester, Pottstown, Coatesville, Downingtown, Parkesburg, Honey
Brook, Elverson, Homeville, Cochranville, Pughtown, Mount Vernon,
Marshallton, Lionville-Marchwood, Glenmoore, Chester Springs,
Lionville, Cedarville, West Goshen, Stowe, and Atglen.
This includes Pennsylvania Turnpike between mile markers 300 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3995 7599 4000 7596 4004 7593 4005 7593
4013 7589 4016 7585 4025 7567 4024 7565
3996 7551 3995 7551 3980 7603 3987 7601
3987 7599 3991 7600 3994 7598
TIME...MOT...LOC 1942Z 258DEG 23KT 4005 7569
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FitzsimmonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:37 AM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 2, 11:37 AM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1137 AM EDT Fri Aug 2 2024
.SYNOPSIS...
Hot and humid conditions expected through the weekend high
pressure eventually gives way to a slow moving cold front over
the weekend. High pressure builds again to start the week before
another cold front then settles across our region Wednesday
into Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
This midday update includes speeding up showers and
thunderstorms into our western zones. Otherwise, another
dangerously hot and humid day in store for the greater Delaware
Valley. Excessive Heat Warnings are now in effect for the urban
corridor and down towards the Delmarva peninsula. Heat
Advisories have also been expanded to include Sussex and Cape
May counties in NJ. While overall air temperatures may be a
degree or two "cooler" than on Thursday, dew points are expected
to be higher, pushing heat indicies into dangerous territory.
Unfortunately, the timing of clouds and storms today do not look
to arrive in time to offer any relief during the hottest part
of the day. Heat safety protocols should be urgently followed.
In terms of heavy rain and thunderstorms, an approaching
amplified wave will bring increases chances for scattered to
numerous showers and thunderstorms this afternoon. An upper-
level trough will be deepening to our west, making the overall
upper-level synoptic setup more favorable. This will also
increase southwesterly flow aloft, drawing even more moisture
into the region. PWATs are forecasted to increase to 2-2.5
inches across much of the area. With the more favorable dynamics
and higher PWATs, there will be an increased risk for localized
flooding with heavy downpours from any thunderstorms. However,
model soundings show that storm motions should be sufficient to
keep storms from sitting over one place too long. Additionally,
some CAM guidance indicates that the convection may take the
form of a semi-organized cluster or line along a surface trough
moving through the region. If this scenario occurs, it would
increase the risk for damaging wind gusts across the area. Model
soundings also indicate an inverted V with steep low- level
lapse rates, so damaging wind gusts from downbursts will be a
threat even if convection is more scattered. As a result, a
Marginal Risk (1 of 5) for severe weather is in place across the
area and a Marginal (1 of 4) to Slight risk and (2 of 4) for
excessive rainfall mainly for the area near and northwest of the
I-95 corridor, with the Slight risk limited, mainly near and
north of the I-78 corridor.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper-level trough shifts across the Great Lakes and Ohio Valley
Friday night into Saturday, then gets to our area Saturday night.
This system will bring an increase in showers and thunderstorms
within a very moist air mass. Heat will again be the concern
initially as the forecast is for temps to quickly warm into the
upper 80s to low 90s with high humidity. The question will be how
high do the temps actually get with respect to the need for a heat
advisory again for Saturday. Looking at the ensemble guidance there
are roughly two clusters in the guidance. The first cluster has more
of a weaker trough, with cooler temps as the southerly flow isn't
quite as strong. The second cluster within the ensembles shows a
sharper trough with enhanced southerly winds. In the second
scenario, temps from the GEFS suggest that 2m temps have a 75%
chance of exceeding 90 degrees whereas in more of the weaker wave
system from the ENS and the GEPS, the more likely scenario is
topping out in the upper 80s.
Using the location of the current trough as a proxy for tomorrow,
the GFS has initialized the wave a bit weaker today and the EC
matches quite well. So I've trended the forecast more towards the
ENS/GEPS solution for tomorrow but we'll continue to monitor.
Concerning the storms for tomorrow, with a trend towards the
EPS/GEPS solution, I've opted to keep that going for convection.
That leads to strong moisture advection over the region ample
instability. Forcing will be sufficient and lapse rates in the
low levels while not as steep as it could be, will still be
ample strong enough to generate downburst potential through the
day. In addition, with pwats forecast to be in the 90th
percentile, and warm cloud depths close to 12,000 ft, I
anticipate the rainstorms to be highly efficient and have the
potential to cause flash flooding.
For Sunday both the heat and convective potential will be more mild
as cloud cover and lower temps should be prevail however as the
previous shift mentioned, with high humidity it will still feel
fairly unpleasant outside.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Summary...The hot and humid conditions ease during the week, however
chances for some showers and thunderstorms remain.
Synoptic Overview...An upper-level trough across eastern Canada will
extend down across the Great Lakes and Northeast with our area being
on the southerly periphery. This trough may shift far enough
northeast Wednesday and Thursday to result in more of a zonal flow,
however a west-northwest flow aloft is forecast to be in place. As
shortwaves slide east or east-southeast within the mid level flow,
at the surface a front will try and settle into our area from the
north Tuesday although this will be more parallel to the flow aloft.
A weak low may track nearby Wednesday into Thursday, pulling a cold
front across our area.
For Monday and Tuesday...As our region remains along the southern
periphery of an upper-level trough, a weak cold front nearly stalls
just offshore. The cooling effect from this trough looks delayed
therefore Monday is forecast to be hot with highs expected to be in
the upper 80s to low 90s for much of the area. Some drier air
however is forecast to advect in from northwest to southeast and
therefore while still humid the heat indices are forecast to be
below Heat Advisory criteria. The gradual drying may limit
convection especially as we may be between weak systems, however
some isolated mainly diurnally driven convection cannot be ruled out
mainly north/west of I-95. Some more influence of the trough is
forecast on Tuesday along with a cold front approaching from the
west. Some additional cloudiness along with some cooling aloft
should translate to lower temperatures. Dew points are forecast to
be high enough for a humid feel for much of the area, however not to
excessive levels. The overall forcing looks week given not a strong
look to the trough aloft and therefore the chances for convection
Tuesday also looks to be isolated at this point.
For Wednesday and Thursday...The flow aloft may turn a bit more
zonal, and therefore a cold front moving through may tend to do so
on the slower side. Some shortwaves however embedded within this
flow may enhance the local lift at least some and provide the
chances for some showers and thunderstorms. Given the uncertainty
with the details, kept PoPs in the lower chance range (30 percent).
High temperatures are currently forecast to be at or even a little
below average.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Prevailing VFR conditions. Chances for showers and
storms increase, particularly after 18Z, which may result in
times of sub-VFR conditions. Southerly winds around 5-10 knots,
higher gusts possible in the vicinity of any thunderstorms. High
confidence in prevailing conditions.
Tonight...Organized showers and thunderstorms early in the
evening may keep terminals sub-VFR, but even as storms move out,
fog and low stratus look to keep many terminals in sub-VFR
territory, especially anywhere that saw rainfall earlier in the
day. Gusty winds possible in and around TSRA, but winds should
calm to less than 5kts overnight once storms depart.
Outlook...
Saturday through Sunday...Scattered showers with embedded
thunderstorms will have the potential to impact the terminals
resulting in heavy rain, reduced visibilities, and locally
strong wind gusts on Saturday. Showers will still be possible on
Sunday although the intensity should be weaker.
Monday and Tuesday...Mostly VFR with a chance for a few mostly
afternoon and evening showers and thunderstorms.
&&
.MARINE...
Conditions are forecast to remain below advisory conditions
Friday. Southerly winds increasing to 10-15 kts, with some
gusts near 20 kts possible in the afternoon and evening. Seas
2-3 feet. Thunderstorms with gusty winds possible in the late
afternoon and into the nighttime hours. Otherwise, fair weather.
Outlook...
Saturday through Tuesday...The conditions are anticipated to be
mostly below Small Craft Advisory criteria. However, the seas
may build to 5 feet on the ocean zones late Saturday into
Sunday. Some stronger thunderstorms are possible Saturday and
Sunday afternoons and evenings.
Rip Currents...
For Friday, there is a LOW risk for the development of dangerous rip
currents for both the Jersey Shore and for the Delaware Beaches.
South winds will average 10 to 15 mph. Wave heights in the surf zone
will be 2 feet with a period around 7 seconds.
For Saturday, South to southwest winds increase to 15 to 20 mph with
waves in the surf zone increasing to around 3 feet. We will also be
within a day of the new Moon. For these reasons, will forecast a
MODERATE risk for the development of dangerous rip currents for the
NJ shore with the exception of Monmouth County where the risk will
be LOW. The Delaware Beaches will also have a LOW risk for
dangerous rip currents.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT this evening for PAZ070-
071-104-106.
Heat Advisory until 8 PM EDT this evening for PAZ060>062-
101>103-105.
NJ...Excessive Heat Warning until 8 PM EDT this evening for NJZ010-
012-013-015>019-021.
Heat Advisory until 8 PM EDT this evening for NJZ001-007>009-
020-022-023-027.
Air Quality Alert until 11 PM EDT this evening for NJZ001-
007>010.
DE...Excessive Heat Warning until 8 PM EDT this evening for
DEZ001>003.
MD...Excessive Heat Warning until 8 PM EDT this evening for MDZ012-
015-019-020.
MARINE...None.
&&
SYNOPSIS...Deal/Gorse
NEAR TERM...MJL
SHORT TERM...Deal
LONG TERM...Deal/Gorse
AVIATION...Deal/MJL
MARINE...Deal/MJLIn the hours before
Local storm report, Aug 2, 3:08 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
308 PM EDT Fri Aug 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM Tstm Wnd Dmg 1 ESE Albany Twp 40.62N 75.87W
08/02/2024 Berks PA Fire Dept/Rescue
Trees and wires down along Route 143 and
Hawk Mountain Road with wires sparking. Time
estimated from radar.
&&
HoeflichThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:17 AM EDT | Excessive Heat Warning | PHI | Bucks, Delaware, Montgomery, Philadelphia | 16 hr |
| Aug 2, 2:23 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Carbon, Lehigh | 52 min |
| Aug 2, 2:30 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh | 45 min |
| Aug 2, 3:44 PM EDT | Severe Thunderstorm Warning | PHI | Chester | 61 min |
| Aug 2, 3:48 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Chester, Montgomery | 42 min |
| Aug 2, 4:32 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware | 24 min |
| Aug 2, 5:51 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Philadelphia | 39 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.